Swollen lower limbs ?

Hi everyone as some know I'm in perminate AF I have had a couple of failed cardio versions I've had a spell with an array of drugs then dropped off most to be left with Diltiazem

First dose was 120 night and morn

Now I'm on 300 once a day I have experienced lower leg swelling for some time and it's anoying although goes down by next morn but back if I sit for a while

Walking is not a problem but I am overweight I don't drink or smoke

They suggest its the diltiazem but haven't changed it as my rate isn't bad

I feel ok most of the time but the usual iffy moments now and then

Water tables don't help I've been on the a couple of times

Lifting legs up as must as possible does but I have a manual job so need to be on my feet

Shins are tender to the slight touch and there is some redness on one lower leg

I apply a cream given by the doc to soften it but redness doesn't go away

Anyone else have this and what are they doing if anything to combat it

Thanks in advance Keith

20 Replies

  • Many tablets aimed to help AF can give one Odeama (swollen ankles etc) I can not take any calcium channel blockers or I end up looking like an elephant with huge legs which dent and retain impressions for some time. It has taken a while for my GP to find a combination of drugs which help my blood pressure yet do not cause this.

    Obviously weight loss and diet can make a huge difference. Out of interest, having finally lost my elephant legs I also found I had lost half a stone in weight from getting rid of all the fluid. I presume that your GP has done blood tests to rule out heart failure which is another cause of odeama

  • I'm under an EP and had a 24 hr monitor on recently and I've had blood test but no one has given and answer

    I think I'm full of water lol

  • Hi

    I am on Diltiazem but only 180 mg per day. I am also on Bisoprolol. I was changed to Diltiazem form another drug that did not agree wih me and I was told at the time they would see how it went as Diltiazem is prone to cause fluid retention, fortunaely it has been okay and no problems. I had heart failure in jan 2014 and was admitted to hospital, I had gained 2 stone in weight from fluid retention. This is when they also found out I had AF. I was put on a drip of furoseimide (high dosage) for five days to reduce the fluid and then tablets. I lost the two stone by the time I left hospital 12 days later. I have had a few times since then when there has been some fluid retention but I take Furoseimide only when I need it. What water tablets have you been perscribed, some do not seem to work that well. The tenderness of your legs is due to the fluid, it can be very painful when there is a lot fluid.


  • Hi Cassie

    Sounds about right regarding drugs I'm spot on apart from legs and overweight

    Still work do the odd walks tried water tablets some time back and they got weight down too but that was early on when I was hospitalised for fast heart rate

    My legs were swollen then so heart failure was the problem then when it was racing I suppose

    I'll be seeing EP again soon so I'll take up all my issues with him

    Just to add it was Forosimide


  • It's a vicious circle isn't it, I too take 300mg Diltiazem plus other tablets and I am in persistent AF. My legs swell too. I have been prescribed Furosimide, I was originally taking 40 mg which seemed to do the job but have recently been reduced to 20 mg which is not working so well, I have put on 4 lbs in a week. They needed to reduce it because my kidney function was a little out. I am overweight and desperately trying to lose some on 1400 calories a day, seems impossible at the moment as I can do no exercise at all due to the breathlessness. I hope they manage to sort this problem for you, perhaps with a change of medication. I would discuss This with your GP. Best wishes


  • First you should check that your circulation is not fluid overloaded – your GP can check this by looking at your jugular vein when you are resting back at 45°.

    It's likely the diltiazem is making the leg swelling worse. Digoxin also slows AF and doesn't have this side-effect so you could discuss with our GP starting this and reducing the diltiazem to 120mg (XL) per day which usually doesn't cause much of a problem. I am guessing that you had side-effects with beta-blockers (e.g. bisoprolol) but if not these are also very effective in controlling your heart rate.

    If all the drug options prove unsatisfactory, a pacemaker and AV node ablation should give an excellent result without the need for drugs (apart from anticoagulants).

    It's very important to look after the skin of your lower legs – as you describe them they are at high risk of developing a chronic ulcer with even a minor injury. Anti-embolism stockings may help (putting them on first thing in the morning and keeping them pulled up and uncreased).

  • Hi

    Thanks for help I'm seeing EP tomorrow and I'm raising the swollen legs thing again

    I used to be on digoxin and

    Dyltizem but EP took me off digoxin

    Don't know why I'm asthmatic so I guess that's why I'm not on the other drugs

    Pacemaker has been mentioned and AV node ablation

  • Have you had an echocardiogram. If the heart isn't pumping properly or if you have a valve problem then they can cause swollen legs.

  • How does a pacemaker cope with exercise

    How does it speed up or speed down

  • All pacemakers have movement detectors so they speed up when you move. The clever ones also have breathing detectors so they can speed up more if you're doing something strenuous (like walking uphill). When you stop moving they gradually slow down to the basic set rate over a few minutes. Ask for a clever "dual sensor" pacemaker.

    When it has been implanted make sure it is adjusted properly so it speeds up the right amount for you – it should go up to 90 beats per minute when you walking about and at least 120 when you're hurrying fast enough to feel exhausted.

  • Sounds good but robotic

    Not sure if at 61 I'm ready for a machine

  • My thoughts is that if you are having problems and if you EP or cardiologist suggests it then go for it to improve your quality of life.

  • Do you only travel on foot...? :-)

    But seriously, as PeterWh says, at the end of the day it's your quality of life that matters. If you talk to people with pacemakers (there's a surprisingly large number around) I think you'll find most of them are very pleased with the effect of their "machines" – whatever their age.

  • Apart from swollen legs I don't have issues I'm a builder/ plumber and on my knees quite a bit

    That can make my legs swell more

    But legs are starting to be a Bit of a pain

    It's next week not today that I see EP and I'll sound out my issues and decide

    Thanks for advice btw

  • I had meant to add that my aunt was fitted with one at around 40 and that was about 1970 and that gave her extra years of life and quality from what she would have had.

  • Have only just seen this post and your reply.

    I have swollen legs which started with just ankle swelling several years ago but are getting progressively worse. The swelling now is almost to the knees and does not reduce much overnight any longer. Gp sent me for an xray which was normal, to rule out heart failure and then said it is due to my age and offered no treatment apart from advice to elevate legs as much as possible. I have PAF and the only medication I take is Bisoprolol 1.25 mg

    daily. Should I be worried and return to GP?

  • No, you shouldn't be worried at this stage but YES you should go back to your GP and ask about diuretic treatment or "water tablets". An X-ray cannot rule out heart failure, it just shows that it's not dangerously bad – yet.

    It'a a good idea to weigh yourself accurately every morning and keep a record of the weights, ideally as a graph. Then you can see if you are accumulating fluid. From the cook books: a pint of water weighs a pound and a quarter (or in "new money" 1 litre weighs 1 kilogram) so ½ a stone increase in weight means 5½ pints of excess fluid.

    Don't wait until it has got bad enough to go to your lungs because that causes very unpleasant severe breathlessness that can wake you up in the middle of the night – a frightening experience.

  • Thank you Jonathan. I have mentioned the swollen legs to GP several times but never been offered a diueretic. Have been told that at my age the cardiovascular system is not as efficient which causes the swelling.I forgot to mention that I am 82 years old.

  • My previous post wad meant for Jonathan but not sure if I posted in right place!

  • I've just been to see EP last Monday ive talked about lower limbs swelling

    He suggested reduce diltiazem ( the only drug I'm on )from 300 to 200 and add 125 Digoxin

    I've come home and changed Diltiazem dose but haven't added Digoxin

    Swelling has noticeably reduced but still there

    We discussed pace and ablate I have to go back in August to see how things are

    Going not sure if adding digoxin helps my heart rate is under 90 most of the time pick up with exercise to 120 plus but based on how I feel

    Tired around teatime and swollen legs are my only symptoms but still working in the building trade

    I'll keep you informed

You may also like...